Advanced Search
MyIDEAS: Login

Flexible estimation of wage distributions in the presence of covariates

Contents:

Author Info

  • Febrer, Antonia
  • Mora, Juan

Abstract

An estimator of conditional wage distributions based on a piecewise-linear specification of the conditional hazard function is proposed. Under a minimal set of assumptions, the estimator is flexible enough to capture almost any underlying relationship, and is not affected by the curse of dimensionality. It also allows us to derive estimates of the conditional Lorenz curves and Gini indices. The methodology is used to investigate the wage trends in Spain in 1994-1999. The estimation results provide evidence that there has been strong decreases in both the returns to schooling and the inequality indices for workers with low levels of experience; these decreases may partly be explained by the "overeducation"phenomenon, which intensified in this period.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.sciencedirect.com/science/article/B6V8V-4T0MMB5-1/2/ec6d0c01857708b7e98bf6db3fefcada
Download Restriction: Full text for ScienceDirect subscribers only.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Elsevier in its journal Computational Statistics & Data Analysis.

Volume (Year): 53 (2009)
Issue (Month): 6 (April)
Pages: 2189-2200

as in new window
Handle: RePEc:eee:csdana:v:53:y:2009:i:6:p:2189-2200

Contact details of provider:
Web page: http://www.elsevier.com/locate/csda

Related research

Keywords:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Rubb, Stephen, 2003. "Overeducation: a short or long run phenomenon for individuals?," Economics of Education Review, Elsevier, vol. 22(4), pages 389-394, August.
  2. José Mata & José A. F. Machado, 2005. "Counterfactual decomposition of changes in wage distributions using quantile regression," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 20(4), pages 445-465.
  3. Zheng, John Xu, 2000. "A Consistent Test Of Conditional Parametric Distributions," Econometric Theory, Cambridge University Press, vol. 16(05), pages 667-691, October.
  4. Budria, Santiago & Moro-Egido, Ana, 2004. "Education, Educational Mismatch, and Wage Inequality: Evidence for Spain," MPRA Paper 93, University Library of Munich, Germany.
  5. Meyer, Bruce D, 1990. "Unemployment Insurance and Unemployment Spells," Econometrica, Econometric Society, vol. 58(4), pages 757-82, July.
  6. Gastwirth, Joseph L, 1972. "The Estimation of the Lorenz Curve and Gini Index," The Review of Economics and Statistics, MIT Press, vol. 54(3), pages 306-16, August.
  7. Donald W.K. Andrews, 1996. "A Conditional Kolmogorov Test," Cowles Foundation Discussion Papers 1111R, Cowles Foundation for Research in Economics, Yale University.
  8. Blackburn, McKinley L., 2007. "Estimating wage differentials without logarithms," Labour Economics, Elsevier, vol. 14(1), pages 73-98, January.
  9. Donald, Stephen G & Green, David A & Paarsch, Harry J, 2000. "Differences in Wage Distributions between Canada and the United States: An Application of a Flexible Estimator of Distribution Functions in the Presence of Covariates," Review of Economic Studies, Wiley Blackwell, vol. 67(4), pages 609-33, October.
  10. Jushan Bai, 2003. "Testing Parametric Conditional Distributions of Dynamic Models," The Review of Economics and Statistics, MIT Press, vol. 85(3), pages 531-549, August.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Martinez-Sanchis, Elena & Mora, Juan & Kandemir, Ilker, 2012. "Counterfactual distributions of wages via quantile regression with endogeneity," Computational Statistics & Data Analysis, Elsevier, vol. 56(11), pages 3212-3229.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:eee:csdana:v:53:y:2009:i:6:p:2189-2200. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.